Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 63, NWS Memphis, TN

April 28, 2002Alcorn County, Benton County, Tippah County, Mississippi; Hardeman County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Apr 28, 2002, 7:23 PM CDT for Alcorn County, Benton County, Tippah County, Mississippi; Hardeman County, Tennessee. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 7:23 PM CDT (00:23 UTC)
Expired
Apr 28, 2002, 8:00 PM CDT
In force
37 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Alcorn County, MS, Benton County, MS, Tippah County, MS, Hardeman County, TN

The radar

The Memphis radar (KNQA), 89 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 7:45 PM CDTHail 1Walnut, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1143 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.7
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WUUS54 KMEG 290023
SVRMEM
MSC003-009-139-TNC069-290100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
722 PM CDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALCORN COUNTY IN NORTHEAST MISSISSIPPI
  BENTON COUNTY IN NORTHEAST MISSISSIPPI
  TIPPAH COUNTY IN NORTHEAST MISSISSIPPI
  HARDEMAN COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 800 PM CDT.

* AT 718 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM      
  NEAR MICHIGAN CITY...MOVING SOUTHEAST AT 30 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 800 PM CDT INCLUDE...
  CANAAN...
  WALNUT...
  FALKNER...
  THEO...

.DESTRUCTIVE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE 
PATH OF THIS STORM...MOVE TO A STURDY SHELTER

LAT...LON 3509 8920 3493 8930 3470 8879 3492 8866

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 2:00 PM CDT, 5 hours 23 minutes earlier.

Area forecast discussion, Apr 28, 2:00 PM CDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
200 PM CDT SUN APR 28 2002

VERY ISLD SHRA SHOWING UP ALONG COLD FRONT AND ALONG APPARENT
PRE-FRONTAL BOUNDARY THIS AFTN. SO FAR...ALL THE HEAVY WX HAS BEEN
NE OF CWFA. FRONT IS MAKING SLOW...BUT STEADY PROGRESS THROUGH
AREA...JUST NORTH OF I-40 AT 19Z. SHOULD BE THRU MEM/MKL BY ZONE
ISSUANCE. PROBABLY WILL BE ABLE TO CANCEL TOR WATCH FOR CARROLL AND
HENRY CO. EARLY...FRONT ALMOST THROUGH BOTH COUNTIES AT 19Z.

THIS LEAVES CLR/CLRNG AND COOLER FOR TONIGHT...MOSTLY SUNNY AND MILD
TOMORROW. THEN THE UNCERTAINTY BEGINS. FRONT PROGGED TO RETURN AS
WARM FRONT...PUSHING THRU AREA MONDAY NIGHT AND TUESDAY. GIVEN
STRONG SFC/LOW LEVEL FLOW AND HIGH THETA-E AIRMASS TO THE SOUTH...
WAA PRECIP WILL DEVELOP. BEST CHANCE IS DURING DAY ON TUESDAY...
ESPECIALLY NORTH...THOUGH WILL ALSO INCLUDE SLT CHC POPS FOR MONDAY
NIGHT AND TUESDAY NIGHT...SIMILAR TO PREVIOUS FORECAST. EXPECT THAT
FRONT WILL BE NORTH OF AREA BY TUESDAY NIGHT...WHEN SFC WAVE NUMBER
ONE CAUSES HEAVY RAIN NORTH AND EAST OF CWFA.

AM LEAVING WEDNESDAY DRY AT THIS POINT. WE SHOULD BE SAFELY IN WARM
SECTOR...WITH MAXES AOB 80 MOST AREAS. FRONTAL WAVE PROGGED TO MOVE
ACROSS...BUT PROBABLY NOT UNTIL WED NIGHT. ALTHOUGH I THINK BEST
CHANCE IS IN OUR NRN COUNTIES...WILL BLANKET CHC POPS EVERYWHERE DUE
TO UNCERTAINTY. LEAVING CHC POPS IN FOR THURSDAY AS FRONT COMES
THROUGH THURSDAY OR THURSDAY NIGHT. AVN APPEARS TO STILL BE 6 HOURS
OR SO TOO FAST.

TEMPWISE...GUIDANCE IN REASONABLE AGREEMENT. WILL BE RAISING MAXES
TUESDAY MANY AREAS AS FROPA WILL OCCUR EARLY IN THE DAY. WILL NOT
RAISE AS HIGH AS GUIDANCE THOUGH. WILL ALSO COMPROMISE BETWEEN
MODELS ON TUESDAY POPS. REST OF SHORT TERM GUIDANCE IS REASONABLE.

NEXT FEW DAYS WILL NEED TO BE WATCHED...WHEREVER THE FRONT IS...
HEAVY RAIN WILL BE POSSIBLE ALG/NORTH OF IT (A SCENARIO WE ARE
ALREADY ALL TOO FAMILIAR WITH). AT THIS POINT...WORST LOOKS TO BE
NORTH AND EAST OF THE AREA THOUGH.

COOL HIGH PRESSURE BUILDS IN BEHIND THE FRONT ON FRIDAY AND SITS
OVERHEAD THROUGH THE WEEKEND. NEXT WEEKEND AT THIS POINT LOOKS
EXCELLENT...WITH COOLER TEMPS AND DRY CONDITIONS. SRLY FLOW MAY
REESTABLISH BY THE END OF THE WEEKEND.

JE/23
PRELIM DIGITS...
MEM  57/78/62/82/68/83  103421
MKL  50/76/55/76/67/79  102521
JBR  51/76/58/78/65/79  102521
TUP  58/78/60/83/67/83  ?13421

.MEG...NONE.

In the hours before

Special weather statement, Apr 28, 2:57 PM CDT, 4 hours 26 minutes before
TNZ004-021-282030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
257 PM CDT SUN APR 28 2002

...TORNADO WATCH 167 FOR HAS BEEN CANCELLED FOR PORTIONS OF WEST
TENNESSEE...

TORNADO WATCH NUMBER 167 HAS BEEN CANCELLED FOR THE FOLLOWING WEST
TENNESSEE COUNTIES...

HENRY AND CARROLL.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:20 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy25 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.